I have been off birth control for 3 months (was on it about 2 yrs). After quitting, my first two periods were pretty regular & pretty normal in length & flow. This time however, I have been bleeding for 16 days! 16 days!!! ugh!!! I had knee surgery Oct 30, and blood test was negative for pregnancy. Did home ept this week and it was also negative. What's going on with my body??? Am I just adjusting to being off meds or could it be more serious?
Dear An: tlkittycat is correct, but here is some additional information about possible causes of a prolonged period.
There are two major reasons for very prolonged/heavy periods: hormonal and what I call "structural". "Structural" means when excessive bleeding is due to actual problems within the cavity or walls of the uterus. Some examples of this would include fibroids of the uterus, endometriosis of the muscular wall of the uterus ("adenomyosis"), infections of the lining of the uterus, polyps of the uterine lining, or even uterine cancer. I would really doubt these in your case since your prolonged bleed was an isolated episode.
Hormonal causes are usually linked to missed or erratic ovulations. As you may know, in a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month. In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.
So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed/late period. Alternatively the lining can begin to shed under its own weight producing prolonged bleeding.
As you may have read, there can be many causes for missing an occasional ovulation. These include physical or emotional stressors. Your recent surgery could certainly be a type of physical stressor.
Another possibility specific to you might be a return of irregular cycles---if you were using birth control pills to treat this condition.
Bottom line, if the bleeding persists or escalates you should contact your GYN. You did the right thing in ruling out pregnancy first. Given that you had two months or regular flows one would hope that your body will reset its menstrual cycle naturally.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.